Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Columbia, SC

May 17, 2005Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2005, 3:23 PM EDT for Richland County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 3:23 PM EDT (19:23 UTC)
Expired
May 17, 2005, 4:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 171925
SVRCAE
SCC079-172000-
/O.NEW.KCAE.SV.W.0073.050517T1923Z-050517T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING   
  WINDS.  THIS STORM WAS LOCATED NEAR DENTSVILLE...MOVING SOUTH AT 5 
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  ARCADIA LAKES...
  FOREST ACRES...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3410 8086 3412 8096 3399 8104 3390 8097
      3392 8085

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM EDT, 33 minutes earlier.

Area forecast discussion, May 17, 2:50 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
250 PM EDT TUE MAY 17 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
KCAE 88D LOOPS INDICATE JUST ISOLATED DEEP CONVECTION ALONG AND EAST
OF I-26 ATTM AND MSAS TRENDS REFLECT THIS...WITH A INSTABILITY AXIS
AND LLVL MOISTURE FLUX CONVERGENCE MAX ACRS THIS PART OF THE CWFA.
AIRMASS ACRS THE CSRA HAS DESSICATED...WITH SFC DWPTS TUMBLING INTO
THE UPPER 50S. ON THE LARGE SCALE...FEEL STORMS WILL CONTINUE TO
PERCOLATE THROUGH MAX HTG FOLLOWED BY A DIMINISHING TREND THRU
MID-EVENING...BUT WILL ADJUST POPS WITH A NE TO SW GRADIENT BASED ON
CURRENT MOISTURE/STABILITY TREND. DEBRIS CLDS SHOULD LINGER INTO THE
EARLY OVERNIGHT GIVING WAY TO SOME LATE NITE LOW CLDS AND FOG.

EVEN THOUGH SOME SEMBLANCE OF CYCLONIC CIRCULATION REMAINS ON
WEDNESDAY...MEAN FLOW IS A BIT WEAKER AND INSTABILITY LOOKS TO BE
LESS...WILL CARRY JUST A SLIGHT CHANCE FOR DIURNALLY FIRED ACTIVITY
CWFA WIDE.

DISCREPANCIES AMONG 12Z MODELS NOTED IN THE MEAN PATTERN
FOR THURSDAY AND FRIDAY...WITH THE GFS CUTTING OFF A LOW WELL
UPSTREAM AND DRIFTING IT SOUTH...AND THE NAM MAINTAINING A MORE
PROGRESSIVE SYSTEM...GENERALLY RESULTING IN A SLUG OF DEEP LAYERED
FORCING AND RH BY FRIDAY. AT THIS JUNCTURE...PATTERN DIFFERENCES
SHOULD HAVE LITTLE EFFECT ON THE SENSIBLE WX FOR DAYS 2-3...WITH
BASICALLY A DAILY INCREASE IN DEEP CONVECTIVE CHANCES.
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
SOME CHANGES ARE NECESSARY BASED ON LATEST HPC SCENARIO OF BRINGING
BACK DOOR COLD FRONT THROUGH FRIDAY NIGHT...INCLUDING RAISING POP
FRIDAY NIGHT AND SATURDAY...AND LOWERING HIGH TEMPS AS WELL. THIS
SOLUTION IS BY NO MEANS CERTAIN AS ENSEMBLES SHOW A GREAT DEAL OF
SPREAD...ESPECIALLY WHERE SUNDAY HIGH TEMP IS CONCERNED. WILL ACCEPT
HPC SOLUTION BUT MAY NUDGE UP A FEW DEGREES IN DIRECTION OF MEAN. A
COLD FRONT IS EXPECTED TO CROSS THE REGION QUICKLY ON MONDAY
AFTERNOON/EVENING...BRINGING ANOTHER ROUND OF CONVECTION. WILL KEEP
POP IN LOW CHANCE RANGE. THEREAFTER...EXPECT DAY 7 TO BE DRY.
&&

.AVIATION...
ATMOSPHERE WILL BE CONVECTIVELY UNSTABLE THIS AFTERNOON WITH
SCATTERED THUNDERSTORMS EXPECTED ACROSS THE SAVANNAH RIVER VALLEY
AND THE MIDLANDS. STORMS WILL BE HANDLED WITH A VCTS UNTIL
CONVECTIVE TRENDS INDICATE BETTER TIMING OF IMPACT AT VARIOUS TAF
SITES. THE ACTIVITY SHOULD CONTINUE UNTIL A FEW HOURS PAST SUNSET
AND INSTABILITY IS USED UP. PLENTY OF CONVECTIVE DEBRIS WILL REMAIN
INTO THE EARLY MORNING HOURS. EASTERLY FLOW SHOULD HELP LOW STRATOCU
CEILING DEVELOP IN THE MVFR CATEGORY BY 06Z OR SO...WITH MVFR FOG
LIKELY AT ALL TAF SITES. FORECAST SOUNDINGS INDICATE STRONG
POSSIBILITY THAT VIS/CEILING COULD GO DOWN INTO IFR RANGE AROUND
SUNRISE. FOG AND LOW STRATUS SHOULD BURN OFF BY MID MORNING ON
WEDNESDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

In the hours before

Special weather statement, May 17, 11:40 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1140 AM EDT TUE MAY 17 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
171745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1140 AM EDT TUE MAY 17 2005

...SEVERE WEATHER OUTLOOK...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

A WEAK COLD FRONT WILL STALL ACROSS THE MIDLANDS EARLY THIS
AFTERNOON...AND IN CONJUNCTION WITH A MODERATELY UNSTABLE ATMOSPHERE
...SCATTERED THUNDERSTORMS WILL BE THE RESULT.

IT IS LOOKING LIKE THERE WILL BE JUST ENOUGH WIND AND DRY AIR
IN THE MIDDLE LEVELS OF THE ATMOSPHERE FOR A FEW CLUSTERS OF
ORGANIZED STORMS TO FORM. IF THIS IS THE CASE...THEN THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF PENNIES OR
WIND GUSTS TO 60 MPH.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...OR YOUR FAVORITE
MEDIA SOURCE...FOR THE LATEST INFORMATION REGARDING THIS SEVERE
WEATHER SITUATION.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:29 PM EDTSevere Thunderstorm WarningCAEOrangeburg46 min
May 17, 4:35 PM EDTSevere Thunderstorm WarningCAEBarnwell40 min
May 17, 5:31 PM EDTSevere Thunderstorm WarningCAEAiken29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.